How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr-Bonk Your Own Question
Dr-Bonk, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 197
Experience:  Five years as a veterinarian working with man's best friend. Have worked with pets, hunting and herding dogs, hounds, and breeders.
Type Your Dog Veterinary Question Here...
Dr-Bonk is online now
A new question is answered every 9 seconds

My dog has been diagnosed with epileptics at a very early

Customer Question

Good day,
My dog has been diagnosed with epileptics at a very early age. The Vet then gave pills that we had administered ever since. However, he got what we presumed to be a serious attack last Monday, after which his body was clearly very sore. Two days later he had another attack. He is unable to climb stairs or into a vehicle, something that was easy to him prior to the attacks. It is a water spaniel. The wet has since increased his doses to two pills (Sedabarb) per day. His apparent muscle weakness bothers me a lot. I please just want to know whether it was actually epileptic attacks, and whether I must be worried about the persistent muscle weakness? Kind regards, ***** *****
Submitted: 4 months ago.
Category: Dog Veterinary
Expert:  Dr-Bonk replied 4 months ago.

Hi, I'm Dr. Bonk. I'm very sorry to hear about Rudolf's troubles. Epilepsy is a tough one to control and sometimes drug dosages have to be changed multiple times within a dog's life. I'm sorry this has been so tough and Rudolf and you.

Epileptic seizures can be triggered by numerous, sometimes unknown, causes even while on medication. Also, phenobarbitol can take several weeks to reach treatment levels. This means each time the dosage is changed, it can take two weeks to adjust. Some dogs, benefit from the addition of another antiseizure drug called potassium bromide. Potassium bromide works together with phenobarbitol to control seizures. Again, potassium bromide can take a couple months to reach treatment levels, so there is a period while starting the medication when you will see little to no improvement.

Usually what benefits these dogs during this adjustment period is Diazepam given per rectum during seizures. Diazepam is a muscle relaxant, so while it doesn't really stop the seizure, it makes it less traumatic on the dog's body so that recovery is quicker and easier. Most vets will dispense some for you to have on hand.

Finally, the muscle weakness can be brought on by the seizures themselves. Seizing takes a toll on the body. It would be like running a marathon when you haven't been training for it, especially if multiple seizures happen in a short period. Phenobarbitol can also cause some lethargy at the initiation of treatment and with any dosage changes. You can try giving him an antiinflammatory such as Rimadyl or Previcox to help with any muscle soreness.

If the seizures don't decrease after a couple of weeks on the increased dose of phenobarbitol, consider adding another antiseizure medication such as potassium bromide, and see if your vet will dispense Diazepam for you to give during seizure episodes to lessen the affects for Rudolf.

I hope this helps. Please contact me with any further questions you may have. Thank you and good luck!

Expert:  Dr-Bonk replied 4 months ago.
Hi Frans Minnaar,

I'm just following up on our conversation about Rudolf. How is everything going?


Related Dog Veterinary Questions